Michigan, 2012

Hail and Damaging Winds in Michigan, June 21, 2012

June 21, 2012 · NWS IWX · 7 events in 2 counties and zones

A cold front moved through southern lower Michigan during the afternoon hours. Surface temperatures in the upper 80s to around 90 and dewpoints in the 60s allowed for most unstable CAPE values approaching 1000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved through southern lower Michigan during the afternoon hours. Surface temperatures in the upper 80s to around 90 and dewpoints in the 60s allowed for most unstable CAPE values approaching 1000 j/kg. Shear was less than 30 knots, limiting overall growth potential of the storms, but still allowing for isolated storms to produce damaging winds and large hail in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 21, 12:45 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 21, 12:45 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EDT THU JUN 21 2012

.UPDATE/AVIATION...
POTENT NRN STREAM SW CONTS EWD ACRS SW ON THIS AFTN. TRAILING CDFNT
EXTENDS SWD FM SFC CYCLONE OVR SRN JAMES BAY BISECTING CNTRL LWR MI
THEN TRAILS WWD INTO ERN IL/WRN IN BORDER AREA. DOWNSTREAM
WARMING/MIXING HAS BEEN QUICK THROUGH THIS MORNING W/SFC BASED CAPE
SUGGESTIVE OF IMMINENT CONV INITIATION ALG SFC BNDRY AND SECONDARY
CONVN ALG 850MB FRONT FARTHER BACK ACRS IL AND OBSVD RECENTLY IN THE
GREATER CHICAGO METRO AREA. THUS BELIEVE GIST OF AFTN GRIDDED POPS
ON THE MARK W/CONCURRENT NOD OF LATEST RUN OF 4KM SPC WRF. HWVR
SHEAR IS LACKING AND DOUBT MUCH OF A SVR WIND THREAT EXISTS EVEN IN
DEEP/WELL MIXED AND HOT BNDRY LYR GIVEN LACK OF CAPE AND MID LVL FLW
MAX OF ONLY 30KTS.

VFR CONDS XPCD THROUGH THE TAF PD. HWVR GUSTY WINDS AT KFWA THIS
AFTN AND ISOLD-SCT COVERAGE OF CONVN THROUGH MID AFTN.

&&

.SHORT TERM...
TODAY THROUGH FRIDAY NIGHT...A COLD FRONT EXTENDING FROM WI INTO E
IA WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA TODAY. OVERNIGHT
CONVECTIVE OUTFLOWS UPSTREAM HAVE MADE THE FRONT DIFFUSE WITHOUT ANY
SHARP OR WELL DEFINED BOUNDARY. VERY CHALLENGING FOR TIMING AND
COVERAGE OF CONVECTION TODAY GIVEN VERTICAL WIND PROFILES WITH
RELATIVELY WARM MID LEVEL TEMPS. FOR THIS PACKAGE...FAVOR THE 4KM
NAM/WRF. THE NAM/WRF APPEARS TO HAVE THE BEST HANDLE WITH THE
ONGOING CONVECTION AND BOUNDARIES AND PROVIDES A REASONABLE SOLUTION
THIS AFTERNOON. EXPECT A GENERAL DEVELOPMENT OF STORMS OVER NRN
INDIANA INTO LOWER MICHIGAN BY EARLY AFTERNOON. ADDED GUSTY WINDS TO
STORMS THIS AFTERNOON GIVEN HOT TEMPERATURES WITH SIGNIFICANT
DOWNWARD CAPE. KEPT A LINGERING CHANCE FOR A STORM THIS EVENING OVER
FAR SOUTHEAST AREAS INCLUDING LIMA/AOH. KEPT THE REST OF THE SHORT
TERM FCST DRY CITY WITH COOLER TEMPERATURES.

&&

.LONG TERM...
SATURDAY THROUGH WEDNESDAY...
NW FLOW PATTERN EXPECTED THROUGH THE EXTENDED PERIOD BRINGING COOLER
AND LESS HUMID CONDITIONS TO THE AREA. HIGHS THROUGH THE PERIOD
EXPECTED TO BE AOB NORMAL...WITH 5-10F BELOW NORMAL FOR MON AND TUE.
DISTURBANCE MOVING DOWN THROUGH NW FLOW TO IMPACT THE AREA THIS
WEEKEND ALONG WITH A WEAK SFC REFLECTION IN THE FORM OF A FRONTAL
WAVE MOVING ALONG DIFFUSE BOUNDARY. LARGE VARIABILITY AMONG THE
MODELS WRT TIMING SO WILL STAY CLOSE TO GOING FCST AND KEEP SLIGHT
CHANCE IN FOR SUN/SUN NITE. OTHERWISE DROUGHT CONDITIONS TO PERSIST
WITH DRY FCST REMAINDER OF THE PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM...LOGSDON
AVIATION...T
Hazardous weather outlook, Jun 21, 7:47 AM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
847 AM EDT THU JUN 21 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
847 AM EDT THU JUN 21 2012 /747 AM CDT THU JUN 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATE TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. NO SEVERE STORMS ARE EXPECTED HOWEVER AN ISOLATED STORM
MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. HOWEVER...NO RELIEF FROM THE INTENSIFYING DROUGHT IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-221000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
847 AM EDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH EARLY AFTERNOON. NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 21, 10:19 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EDT THU JUN 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     RIP CURRENTS     SAINT JOSEPH            42.11N  86.48W
06/19/2012                   BERRIEN            MI   BROADCAST MEDIA

            *** 1 FATAL *** TTWENTY SIX YEAR OLD MALE JUMPED OFF
            PIER AT SILVER BEACH COUNTY PARK...RESURFACED BRIEFLY
            CALLED FOR HELP...THEN DISAPPEARED BENEATH THE WAVES.

&&

LEWIS
Local storm report, Jun 21, 10:19 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EDT THU JUN 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     RIP CURRENTS     SAINT JOSEPH            42.11N  86.48W
06/19/2012                   BERRIEN            MI   BROADCAST MEDIA

            *** 1 FATAL *** TWENTY SIX YEAR OLD MALE JUMPED OFF
            PIER AT SILVER BEACH COUNTY PARK...RESURFACED BRIEFLY
            CALLED FOR HELP...THEN DISAPPEARED BENEATH THE WAVES.

&&

LEWIS
Special weather statement, Jun 21, 1:48 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EDT THU JUN 21 2012

MIZ079-080-211915-
BRANCH MI-ST. JOSEPH MI-
248 PM EDT THU JUN 21 2012

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEASTERN ST. JOSEPH AND
BRANCH COUNTIES...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STURGIS...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  COLDWATER...
  COLON...
  BRONSON...MATTESON LAKE AND GILEAD...
  BATAVIA...LAKE OF THE WOODS AND HODUNK...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4207 8499 4186 8489 4177 8530 4176 8546
      4189 8553 4208 8502
TIME...MOT...LOC 1848Z 248DEG 28KT 4184 8536

NG

The radar

The Northern Indiana radar (KIWX), 68 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Branch

When
June 21, 2:08 PM EST to 2:09 PM EST
Where
Branch County, 2.81 mi S of Bronson Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.840, -85.190

Thunderstorm Wind, Branch

When
June 21, 2:08 PM EST to 2:09 PM EST
Where
Branch County, 2.81 mi S of Bronson Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.840, -85.190

The public reported a tree was blown down onto a vehicle.

Thunderstorm Wind, Branch

When
June 21, 2:10 PM EST to 2:11 PM EST
Where
Branch County, 1.03 mi E of Batavia
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.920, -85.080

Emergency management officials reported trees and power lines down on Wheeler Road.

Thunderstorm Wind, Branch

When
June 21, 2:19 PM EST to 2:20 PM EST
Where
Branch County, 0.86 mi SE of Lackwood
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
41.870, -85.040

County dispatch officials reported power lines down on East Central Road.

Thunderstorm Wind, Branch

When
June 21, 2:29 PM EST to 2:30 PM EST
Where
Branch County, 0.69 mi N of Quincy
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.940, -84.880

The public reported trees down in the Quincy area, mainly along Wildwood Road.

Thunderstorm Wind, Hillsdale

When
June 21, 2:38 PM EST to 2:39 PM EST
Where
Hillsdale County, 0.69 mi N of Allen
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -84.770

Emergency management officials reported trees and power lines down in the town of Allen along US 12.

Thunderstorm Wind, Hillsdale

When
June 21, 2:40 PM EST to 2:41 PM EST
Where
Hillsdale County, 1.72 mi SE of Allen
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.930, -84.750

Emergency management officials reported a tree fell onto a car near State Route 49 and West Bacon Road. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378399, 386150, 386151, 386152, 386153, 386154, 386155.